suntimes
UPBEAT 
Weather Updates

Don’t let meds lower your libido

10-19-07 Dr. LaurBerman studio......Rich Hein/Sun-Times

10-19-07 Dr. Laura Berman in studio......Rich Hein/Sun-Times

storyidforme: 59511738
tmspicid: 10681067
fileheaderid: 4898715

Updated: April 14, 2014 4:46PM



Did you know that women are nearly twice as likely as men to suffer from depression?

In fact, almost one in five women develops depression in their lifetime. While there are many medications that can help to decrease and even resolve depression symptoms, side effects of these treatments can be severe. In particular, many people report that anti-depressants negatively impact their libido and sexual response.

However, the good news is that there are many things you can do to combat low libido symptoms if you are taking anti-depressants. A recent study published in Depression and Anxiety found that women on anti-depressants who engage in moderately intense exercise sessions report higher levels of sexual desire and improved orgasm quality. So, sweating for just 30 minutes a few times a week can not only improve your waistline, it can help to ensure that your sex life stays passionate and fulfilling. (Bonus: Regular exercise has been shown to be beneficial in treating depression as well.)

If you are on anti-depressants and suffering from sexual side effects, you also might consider talking to your doctor about lowering your dosage or perhaps trying a different medication. Preliminary research also has found that Viagra and other vasodilators might be useful in improving a woman’s sexual response.

The good news is that you still can enjoy a healthy sex life while still taking your anti-depressants. It just takes a little extra finesse and communication with your doctor. And sweat!



© 2014 Sun-Times Media, LLC. All rights reserved. This material may not be copied or distributed without permission. For more information about reprints and permissions, visit www.suntimesreprints.com. To order a reprint of this article, click here.